Kentucky, 2006

Tornadoes in Kentucky, April 2, 2006

April 2, 2006 · NWS PAH · 2 events in 2 counties and zones

2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
28
Property damage
$38 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 2:00 PM CST, 5 hours 50 minutes earlier.

Area forecast discussion, Apr 2, 2:00 PM CST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT SUN APR 2 2006

DISCUSSION...
SEVERAL ISSUES THIS PACKAGE WITH TIMING OF STORMS...MODERATE RISK OF
SEVERE WEATHER...DRY SLOT MOVING INTO THE REGION...ALL WITHIN THE
FIRST 6 HOURS OR SO.

BOTH NAM AND GFS ARE VERY SIMILAR WITH THE SYSTEM TODAY/TONIGHT.
WARM FRONT CONTS TO LIFT NORTHEAST ACROSS THE FORECAST AREA THIS
AFTERNOON. AT 18Z...THE WARM FRONT WAS LOCATED NEAR A LINE FROM
PERRYVILLE MO TO THE EVV AND OWB AREAS ALONG THE OH RVR. EXPECT WARM
FRONT TO MOVE THROUGH THE ENTIRE CWA BETWEEN BY 21Z. STORMS HAVE
REALLY BEGUN TO BLOSSOM ALONG THIS WARM FRONT JUST EAST OF EVV.
THESE STORMS ARE FORMING IN STABLE LOW LEVEL ENVIRONMENT...SO SHOULD
REMAIN ELEVATED WITH MAIN THREAT BEING HAIL AND GUSTY WINDS.

15Z RUC MODEL STILL SUGGESTS A BROKEN SQUALL LINE WILL DEVELOP JUST
TO OUR WEST IN SE MO LATE THIS AFTERNOON...AND THEN MOVE QUICKLY
THROUGH THE ENTIRE FORECAST AREA BEFORE MIDNIGHT. STABILITY AND WIND
FIELDS STILL LOOK SUPPORTIVE OF SUPERCELLS AND LINE SEGMENTS WITH
DESTRUCTIVE WINDS. ALSO...SFC DEW POINTS ARE ALREADY IN THE LOWER
AND MID 60S IN THE WARM SECTOR SOUTH OF THE WARM FRONT. IN
CONTRAST...THE NAM AND GFS KEEP THE SYSTEM RATHER STARVED FOR
MOISTURE...WITH MID LVL DRY SLOTTING HELPING TO KEEP CONVECTION TO A
MINIMUM.

AS OF 1930Z...STLT IMAGES AND AREA WSR-88D RADARS INDICATED STORMS
FIRING RAPIDLY OUT NEAR SGF. THUS...HAVE CHOSEN TO DISCREDIT THE LOW
MOS POPS FROM THE GFS AND NAM MODELS. WILL CONTINUE WITH FAIRLY HIGH
STORM CHANCES THIS EVENING OVER THE ENTIRE REGION...WITH HIGHEST
CHCS FURTHER NORTH CLOSER TO THE GREATER MID LEVEL SUPPORT. AS PER
SPC DISCUSSION...EXPECT ALL TYPES OF SEVERE WEATHER WITH THIS
LINE...ESP DAMAGING WINDS AND HAIL. COULD ALSO BE A FEW STRONG
TORNADOES...ESP IN DISCRETE CELLS AHEAD OF THE LINE...OR BROKEN
AREAS WITHIN THE LINE.

WILL END ALL PRECIP LATER TONIGHT AS SFC FRONT AND UPPER SHORT WAVE
FINALLY MOVE EAST OF THE REGION. HOWEVER...THE MAIN UPPER TROF WILL
NOT COME THROUGH THE REGION UNTIL MONDAY MORNING. EXPECT LOW CLOUDS
AND MAYBE EVEN SOME SPRINKLES WITH THIS SYSTEM...ESP OVER NORTH/EAST
AREAS OF THE FORECAST AREA. HOWEVER...MOST IF NOT ALL AREAS SHOULD
SEE SOME SUN BY LATER IN THE AFTERNOON AS HIGH PRESSURE FINALLY
PUSHES IN FROM THE WEST.

LOOK FOR A DRY AND COOLER PERIOD MON/TUE AS THE SURFACE HIGH BUILDS
IN. FROST/FREEZE MAY EVEN BE A POSSIBILITY TUE/WED MORNINGS...
DEPENDING ON AMOUNT OF WIND MONDAY NIGHT AND THE AMOUNT OF MID
CLOUDS TUE NIGHT.

NOT A LOT OF CHANGES WITH THE EXTENDED. CONTINUED WITH SLGT CHCS
STARTING IN SEMO WED NIGHT WITH INCREASING CHCS THU AND GOOD/BEST
CHANCE THURS NGT. CONTINUE LINGERING CHC INTO FRIDAY. FOR THE
WEEKEND HAD MAJOR DESCREPANCIES BETWEEN THE 00Z SUN GFS AND THE 06Z
SUN DGEX. LEANED TOWARD THE MORE CONSISTENT GFS. THE MAIN PROBLEM IS
SPEED AND PLACEMENT OF THE HIGH PRESSURE. THE DGEX PLACES SFC HIGH
OVER WEST VA. AND RAPIDLY MOVES OFF THE EAST COAST SUNDAY. THE GFS
ON THE OTHER HAND PLACES THE HIGH OVER THE CENTRAL PLAINS THROUGH
THE WEEKEND. THE BIGGEST PROBLEM WITH THIS IS THE WIND DIRECTION IN
THE GRIDS. SINCE THE WIND SPEED ARE NOT EXPECTED TO BE SIGNIFICANT
ANY WAY JUST FOLLOWED THE GFS.

AS FOR TEMPS MINOR TWEAKS HERE AN THERE MAINLY FOR COLLABORATION
PURPOSES. COOLED THINGS DOWN A LITTLE LATE IN THE WEEK AFTER THE
LATE WEEK SYSTEM MOVES THROUGH AND INCREASED CLOUD COVER ROUGHLY
FROM WED THROUGH FRI AM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

GM/KH
Hazardous weather outlook, Apr 2, 4:01 AM CST, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
501 AM CDT SUN APR 2 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
501 AM CDT SUN APR 2 2006

...MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND THIS
EVENING.

SCATTERED THUNDERSTORMS WILL MOVE THROUGH PARTS OF THE
REGION THIS MORNING. LARGE HAIL IS THE MAIN HAZARD WITH THESE
STORMS.

SCATTERED THUNDERSTORMS SHOULD REDEVELOP BY MID AFTERNOON OVER
THE REGION. TORNADOES...DAMAGING WINDS...AND LARGE HAIL ARE
POSSIBLE WITH THESE STORMS.

DURING THE EVENING HOURS...A LINE OF SEVERE THUNDERSTORMS IS EXPECTED
TO QUICKLY MOVE THROUGH THE AREA. DAMAGING WINDS WILL BE THE MAIN
HAZARD...HOWEVER LARGE HAIL AND ISOLATED TORNADOES ARE AGAIN
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE FROM WEDNESDAY NIGHT INTO FRIDAY.
THERE IS THE POTENTIAL FOR MORE SEVERE WEATHER DURING THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY ACROSS THE REGION...ESPECIALLY LATE
THIS AFTERNOON AND EVENING.

SPODEN

In the hours before

Local storm report, Apr 2, 7:19 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
819 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TORNADO          BREMEN                  37.36N 87.22W
04/02/2006                   MUHLENBERG         KY   PUBLIC

            CAR REPORTED BLOWN OFF OF ROAD.

&&

SMITTY
Local storm report, Apr 2, 7:21 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
821 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     TSTM WND DMG     2 E OWENSBORO           37.76N 87.08W
04/02/2006                   DAVIESS            KY   TRAINED SPOTTER

            TWO MAJOR POWER LINES DOWN WITH ONE LAYING ACROSS A
            OCCUPIED VEHICLE. LOCATION NEAR HIGHWAY 60 BYPASS.
            INJURIES UNKNOWN.

&&

SMITTY
Local storm report, Apr 2, 7:24 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
824 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             PRINCETON               37.11N 87.88W
04/02/2006  M0.75 INCH       CALDWELL           KY   TRAINED SPOTTER

&&

SMITTY
Local storm report, Apr 2, 7:31 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
831 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND DMG     OWENSBORO               37.76N 87.12W
04/02/2006                   DAVIESS            KY   PUBLIC

            ROOF BLOWN OFF OF ADELPHIA CABLE BUILDING ALONG HIGHWAY
            60 WEST AND INDUSTRIAL DRIVE BLOCKING ROAD.

&&

SMITTY
Local storm report, Apr 2, 7:44 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
844 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             3 N HAWKINS             37.07N 87.65W
04/02/2006  M0.75 INCH       CHRISTIAN          KY   AIRPLANE PILOT

&&

SMITTY
Local storm report, Apr 2, 7:45 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
845 PM CDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             DAWSON SPRINGS          37.17N 87.69W
04/02/2006  M0.75 INCH       HOPKINS            KY   TRAINED SPOTTER

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Christian

When
April 2, 7:50 PM CST to 8:11 PM CST
Where
Christian County, 3 mi NNE of Gracey
Rating
F3
Path length
19.5 mi
Path width
700 yd
Injuries
22 direct, 0 indirect
Property damage
$35 million
Reported by
NWS STORM SURVEY
Coordinates
36.933, -87.283

The tornado formed from a long-track supercell that originated in southeast Missouri near Poplar Bluff. The tornado began less than two miles from the Trigg County line with an east-southeast movement, then curved slightly left before crossing Highway 91. The tornado moved east-northeast across central Christian County, passing less than four miles north of downtown Hopkinsville, before crossing into Todd County less than a mile north of Pilot Rock. Near the beginning of the damage path, a church was levelled. Across the county, 91 homes were destroyed, and another 171 homes sustained varying degrees of damage. Several people were pulled from the debris of their homes during a door-to-door search that lasted into the next morning. Of the 22 people directly injured by the tornado, 17 were checked in at the local hospital, and five were transferred to regional hospitals. Another ten or so people received injuries not directly inflicted by the tornado, such as driving into fallen trees. None of the injuries, which consisted mostly of cuts, bruises, and fractures, were considered life-threatening. Numerous garages, barns, and outbuildings were destroyed. Some vehicles were damaged or destroyed. Hundreds of trees were downed, snapped, or uprooted. Power was out to most of the city of Hopkinsville for about six hours as a result of downed steel towers that carry primary transmission lines. Peak winds were estimated near 185 MPH. The average path width was 500 yards. It should be noted that the initial tornado reformed or reorganized about 7 miles northeast of Hopkinsville, leaving a break in the tornado path less than a mile long. Downburst wind damage occurred both north and south of the area where the tornado reorganized, resulting in a two-mile wide swath of damage along Highway 107. The webcam at the local hospital captured the tornado as it passed north of downtown Hopkinsville.

Tornado, Todd

When
April 2, 8:11 PM CST to 8:23 PM CST
Where
Todd County, 4 mi W of Allegre
Rating
F2
Path length
10.2 mi
Path width
150 yd
Injuries
6 direct, 0 indirect
Property damage
$2.5 million
Reported by
NWS STORM SURVEY
Coordinates
36.900, -87.633

The tornado continued into Todd County from Christian County, crossing the county line near Pilot Rock. The tornado passed less than a mile north of the communities of Allegre and Cedar Grove, then dissipated about 2.5 miles before entering Logan County. Although damage was extensive in Todd County, the tornado was at its strongest and widest in Christian County. In Todd County, the tornado produced mainly F1 damage, although the tornado intensified into the lower F2 range near Allegre. A mobile home was destroyed in Allegre, and buildings were destroyed on Highway 171 about two miles north of Allegre. There was extensive damage to a church in Cedar Grove. Half of its roof was blown off, and windows were blown out. A total of two homes in Todd County were destroyed, and 28 other houses were significantly damaged. Close to two dozen sheds and barns were damaged or destroyed, along with at least one grain bin. Numerous trees were uprooted. Some farm machinery and vehicles were damaged or destroyed, including tractors and combines.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyThe tornado archive for Kentucky, 2006Warnings in Kentucky, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501849, 5501850.